Signs & Symptoms
One of the most telling signs that can indicate methadone abuse is increased fatigue and sleepiness. When an individual is using methadone, especially at high doses, they can be drowsy much of time, and in extreme cases may even fall asleep while driving.
Eyes may become heavy, pinpointed, and glassy. For those who are newly abusing methadone, they may experience increased nausea and vomiting.
Methadone is also known to cause constipation, labored breathing, disorientation, muscle twitches, limp muscles, general weakness, cold, clammy skin, and dizziness.
These signs and symptoms tend to get worse as the individual begins to abuse methadone at higher doses.
Methadone withdrawal symptoms are the same as the classic symptoms an individual would experience with other opioids drugs, and symptoms include a runny nose, yawning, watery eyes, fatigue, depression, goosebumps, profuse sweating, anxiety, twitching, restlessness, and agitation.
Compared to the withdrawal of other opioids, Methadone withdrawal lasts longer and can be more severe. Those who have prescribed medication in the treatment of opioid therapy can be slowly tapered off the drug over time to avoid any discomfort.
If not done on a taper plan, and if stopped abruptly, Methadone withdrawal can last up to 3 months.
Methadone is an opioid that is incredibly strong and even in small doses, Methadone can easily cause an individual to overdose if they do not have a high opioid tolerance.
If an individual finds themselves using the methadone liquid, it can be very difficult to tell how much of the medication they are ingesting.
The signs and symptoms of methadone overdose are confusion, disorientation, dizziness, drowsiness, nausea, involuntary muscle twitches, drop in blood pressure, cold skin, faint pulse and can eventually induce an individual into a coma.
Death occurs after the brain has lost oxygen due to an inability to breathe.